Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 175, NWS St. Louis, MO

August 9, 2015Crawford County, Washington County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 9, 2015, 6:38 PM CDT for Crawford County, Washington County, Missouri. It was in force for 37 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2015, 6:38 PM CDT (23:38 UTC)
Expired
Aug 9, 2015, 7:15 PM CDT
In force
37 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Crawford County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 88 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 6:42 PM CDTTSTM WND DMGBourbon, MOBETWEEN BOURBON AND SULLIVAN ON LANDERS RD...SEVERAL TREES DOWN...LARGEST 6 INCH TREE BLOWN OVER.
Aug 9, 6:50 PM CDTTSTM WND DMGBourbon, MOLARGE TREE LIMBS DOWN
Aug 9, 6:50 PM CDTTSTM WND DMGCuba, MOSEVERAL TREES DOWN WITHIN THE CITY LIMITS
Aug 9, 7:12 PM CDTTSTM WND DMGRichwoods, MOPOWER LINES DOWN AND ALSO TREE DOWN ON KINGSTON ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 5:45 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.6 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2015-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 834 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2015-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
834 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
1334 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

622 
WUUS53 KLSX 092338
SVRLSX
MOC055-221-100015-
/O.NEW.KLSX.SV.W.0175.150809T2338Z-150810T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
638 PM CDT SUN AUG 9 2015

THE NATIONAL WEATHER SERVICE IN ST LOUIS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CRAWFORD COUNTY IN EAST CENTRAL MISSOURI...
  WESTERN WASHINGTON COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 715 PM CDT

* AT 638 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BOURBON...
  MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SULLIVAN...CUBA...STEELVILLE...BOURBON...ANTHONIES MILL...
  LEASBURG...RICHWOODS...ST. CLOUD AND LATTY.

THIS INCLUDES INTERSTATE 44 IN MISSOURI BETWEEN EXITS 208 AND 218.
 
THIS WARNING ALSO INCLUDES ONONDAGA CAVE STATE PARK.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3799 9152 3820 9136 3820 9079 3782 9097
TIME...MOT...LOC 2338Z 281DEG 35KT 3814 9131 

HAIL...<.75IN
WIND...60MPH
 
$$

GLASS
1 follow-up statement
273 
WWUS53 KLSX 092354
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
654 PM CDT SUN AUG 9 2015

MOC055-221-100015-
/O.CON.KLSX.SV.W.0175.000000T0000Z-150810T0015Z/
CRAWFORD MO-WASHINGTON MO-
654 PM CDT SUN AUG 9 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT 
FOR NORTH CENTRAL...NORTHEAST...AND EAST CENTRAL CRAWFORD AND 
WESTERN WASHINGTON COUNTIES...

AT 653 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR MIRAMIGUOA PARK TO 9 MILES EAST OF STEELVILLE...
MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SULLIVAN...CUBA...STEELVILLE...BOURBON...ANTHONIES MILL...LEASBURG...
RICHWOODS...ST. CLOUD AND LATTY.

THIS WARNING ALSO INCLUDES ONONDAGA CAVE STATE PARK.
 
THIS INCLUDES INTERSTATE 44 IN MISSOURI BETWEEN EXITS 208 AND 218.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3799 9152 3820 9136 3820 9079 3782 9097
TIME...MOT...LOC 2353Z 288DEG 39KT 3819 9108 3798 9119 

HAIL...<.75IN
WIND...60MPH
 
$$

TRUETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 5:36 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 9, 5:36 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
536 PM CDT SUN AUG 9 2015

.SHORT TERM:  (THROUGH LATE TONIGHT)
ISSUED AT 325 PM CDT SUN AUG 9 2015

WILL KEEP THE HEAT ADVISORY SOUTH OF THE MISSOURI RIVER INTO THE
EVENING HOURS AS OBSERVATIONS SITES ACROSS CENTRAL AND SOUTHEAST
MISSOURI ARE BEGINNING TO APPROACH CRITERIA EVEN THOUGH TEMPERATURES
HAVE HAMPERED FROM CLIMBING BECAUSE OF CLOUDS TODAY.

MAIN CONCERN WITH THIS FORECAST IS THUNDERSTORMS TONIGHT AND THE
POTENTIAL FOR A FEW SEVERE STORMS AND LOCALLY HEAVY RAINFALL.  THERE
IS A DIFFERENTIAL HEATING BOUNDARY CURRENTLY JUST SOUTH OF THE
MISSOURI WITH MLCAPES OF 3500-4500 J/KG JUST SOUTH OF IT.  AREA OF
SHOWERS AND ISOLATED THUNDERSTORMS CURRENTLY OVER WESTERN MISSOURI
WHICH IS BEING GENERATED BY MCV OVER WEST CENTRAL MISSOURI WILL
CONTINUE TO MOVE EAST.  WOULD EXPECT A GRADUAL INCREASE IN
THUNDERSTORMS THE NEXT SEVERAL HOURS AHEAD OF THIS AREA OVER CENTRAL
AND EAST CENTRAL MISSOURI INTO SOUTHWEST ILLINOIS.  A FEW SEVERE
THUNDERSTORMS WILL BE POSSIBLE INTO EARLY EVENING GIVEN THE AMOUNT
OF INSTABILITY AND DEEP LAYER SHEAR IN THE 30KT RANGE.  THE STORMS
WILL SLOWLY SHIFT SOUTH OVERNIGHT AS THE FRONT MOVES SOUTH AND THE
850MB WINDS VEER.  ALSO THINK THAT THERE MAY BE SOME LOCALLY HEAVY
RAINFALL GIVEN THAT PWATS WILL BE AROUND 2.0 INCHES...THOUGH WILL
HOLD OFF ON ISSUING A WATCH AT THIS POINT AS THERE HAS NOT BEEN ANY
RECENT HEAVY RAINFALL SO FLASH FLOOD GUIDANCE IS RELATIVELY HIGH.

BRITT

.LONG TERM:  (MONDAY THROUGH NEXT SUNDAY)
ISSUED AT 325 PM CDT SUN AUG 9 2015

(MONDAY THROUGH WEDNESDAY)

UPPER FLOW WILL BEGIN TO TURN OUT OF THE NORTHWEST BY TOMORROW AS
UPPER HIGH OVER OVER SOUTHERN HIGH PLAINS BEGINS TO BUILDS AND
TROUGH DIGS IN OVER THE NORTHEASTERN CONUS.  THIS WILL HELP PUSH THE
SURFACE COLD FRONT THROUGH THE CWA EARLY IN THE DAY MONDAY.  BOTH
THE NAM AND GFS ARE SHOWING A WEAK SHORTWAVE TROUGH MOVING ACROSS
MISSOURI AND ILLINOIS MIDDAY MONDAY.  THE ASCENT FROM THE TROUGH
SHOULD BE ENOUGH TO PRODUCE A FEW SHOWERS AND THUNDERSTORMS IN THE
INSTABILITY GENERATED BY MIDDAY OVER THE SOUTHERN CWA.  ADDITIONAL
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS DURING THE AFTERNOON AS
A SECONDARY TROUGH MOVES ACROSS IOWA. CHANCES FOR RAIN WILL DECREASE
TUESDAY AND WEDNESDAY AS THE UPPER FLOW CONTINUES TO AMPLIFY AND THE
VERTICAL MOTION BECOMES MORE SUBSIDENT AS HIGH PRESSURE BUILDS INTO
THE AREA.

MOS TEMPERATURES THE NEXT FEW DAYS ARE IN REASONABLE AGREEMENT WITH
EACH OTHER AND WITH MIXING UP TO THE 900-800MB LAYER...SO HAVE
GENERALLY FOLLOWED THEM.

(THURSDAY THROUGH SUNDAY)

EXPECT A DRY PERIOD AS AREA WILL BE DOMINATED BY A LARGE AREA OF
SURFACE HIGH PRESSURE UNDER NORTHWESTERLY UPPER FLOW ALOFT.  850MB
TEMPERATURES FROM THE GFS ENSEMBLE MEAN WILL BE IN THE 12-18C RANGE
WHICH SUPPORTS HIGHS IN THE 80S.

BRITT

&&

.AVIATION:  (FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 505 PM CDT SUN AUG 9 2015

AREA OF SHOWERS AND STORMS OVER CENTRAL MO WILL MOVE EASTWARD
THROUGH THE ST LOUIS METRO AREA THIS EVENING. COULD NOT RULE OUT
SOME ADDITIONAL DEVELOPMENT LATE TONIGHT AS A COLD FRONT MOVES
SOUTHWARD THROUGH OUR AREA LATE TONIGHT AND MONDAY MORNING. S-SWLY
SURFACE WINDS WILL VEER AROUND TO A N-NWLY DIRECTION AFTER FROPA.
THE MODEL MOS GUIDANCE WAS HINTING AT POST FRONTAL MVFR CLOUD
CEILINGS MAINLY EARLY MONDAY MORNING.

SPECIFICS FOR KSTL: SHOWERS AND STORMS WILL MOVE EASTWARD THROUGH
STL EARLY THIS EVENING. THERE MAY BE ANOTHER ROUND OF SHOWERS/STORMS
LATE TONIGHT AS A COLD FRONT MOVES SOUTHWARD THROUGH STL AREA.
SLY SURFACE WINDS WILL VEER AROUND TO A NWLY DIRECTION AFTER
FROPA EARLY MONDAY MORNING. THERE WILL ALSO LIKELY BE POST FRONTAL
MVFR CIGS MONDAY MORNING.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR COLE MO-CRAWFORD
     MO-FRANKLIN MO-GASCONADE MO-IRON MO-MONITEAU MO-OSAGE MO-
     REYNOLDS MO-WASHINGTON MO.

IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Aug 9, 3:48 PM CDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
348 PM CDT SUN AUG 9 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-101215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
348 PM CDT SUN AUG 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS TONIGHT. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE AND BE CAPABLE OF PRODUCING LOCAL
WIND GUSTS IN EXCESS OF 60 MPH...LARGE HAIL AND POSSIBLY A
TORNADO. IN ADDITION...THUNDERSTORMS MOVING ACROSS THE SAME AREAS
WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND THE
POTENTIAL OF FLASH FLOODING.

HEAT INDEX VALUES UP TO AROUND 105 ARE EXPECTED ACROSS PARTS OF
CENTRAL MISSOURI AND THE EASTERN OZARKS THROUGH EARLY THIS
EVENING. A HEAT ADVISORY IS IN EFFECT FROM UNTIL 8 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE.

BRITT

In the hours before

Local storm report, Aug 9, 6:38 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
638 PM CDT SUN AUG 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     OWENSVILLE              38.35N  91.50W
08/09/2015                   GASCONADE          MO   LAW ENFORCEMENT

            TREES BLOWN DOWN

&&

GKS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:50 AM CDTHeat AdvisoryLSXAudrain, Boone, Callaway, Cole, Crawford, Franklin and 8 more16 hr
Aug 9, 5:48 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Osage42 min
Aug 9, 6:19 PM CDTSevere Thunderstorm WarningLSXCrawford, Gasconade26 min
Aug 9, 6:27 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade48 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.